Alert archive / Kentucky / Flash Flood Warnings in 2015
Flash Flood Warning 38, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 4, 2015, 10:15 PM EDT for Clay County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2015, 10:15 PM EDT (02:15 UTC)
- Expired
- Jul 5, 2015, 12:15 AM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Clay County, KY
The radar
The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
815
WGUS53 KJKL 050215
FFWJKL
KYC051-050415-
/O.NEW.KJKL.FF.W.0038.150705T0215Z-150705T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1015 PM EDT SAT JUL 4 2015
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL CLAY COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 1215 AM EDT
* AT 1015 PM EDT...DOPPLER RADAR INDICATED NEARLY STATIONARY SHOWERS
CONTAINING HEAVY RAINFALL ACROSS THE WARNED AREA. UP TO TWO INCHES
OF RAIN HAS ALREADY FALLEN IN PORTIONS OF THE AREA SINCE 8 PM. UP
TO AN ADDITIONAL INCH OF RAIN WILL FALL BETWEEN THROUGH 11 PM.
MANY LOCATIONS WITHIN THE WARNED AREA HAVE ALREADY SEEN HEAVY
RAINFALL IN THE PAST 24 HOURS. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PIGEONROOST...SIBERT...COTTONGIN AND HERRON.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...HORSE CREEK...
WHITES BRANCH...COLLINS FORK...LAUREL RIVER...RICHLAND CREEK AND WEST
FORK PIGEON ROOST BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3705 8386 3705 8387 3706 8387 3707 8389
3709 8386 3711 8388 3713 8378 3705 8379
3704 8385
$$
GEOGERIAN1 follow-up statement
116
WGUS73 KJKL 050220
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1020 PM EDT SAT JUL 4 2015
KYC051-050415-
/O.CON.KJKL.FF.W.0038.000000T0000Z-150705T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY KY-
1020 PM EDT SAT JUL 4 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
WEST CENTRAL CLAY COUNTY...
AT 1018 PM EDT...DOPPLER RADAR INDICATED NEARLY STATIONARY SHOWERS
CONTAINING HEAVY RAINFALL ACROSS THE WARNED AREA. UP TO TWO INCHES
OF RAIN HAS ALREADY FALLEN IN PORTIONS OF THE AREA SINCE 8:30 PM. UP
TO AN ADDITIONAL INCH OF RAIN WILL FALL THROUGH 11 PM. MANY
LOCATIONS WITHIN THE WARNED AREA HAVE ALREADY SEEN HEAVY RAINFALL IN
THE PAST 24 HOURS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PIGEONROOST...SIBERT...COTTONGIN AND HERRON.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...HORSE CREEK...
WHITES BRANCH...COLLINS FORK...LAUREL RIVER...RICHLAND CREEK AND WEST
FORK PIGEON ROOST BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3705 8386 3705 8387 3706 8387 3707 8389
3709 8386 3711 8388 3713 8378 3705 8379
3704 8385
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 8:38 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 4, 8:38 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 838 PM EDT SAT JUL 4 2015 .UPDATE... ISSUED AT 838 PM EDT SAT JUL 4 2015 ISOLATED CONVECTION IS SHRINKING IN COVERAGE THROUGH EARLY THIS EVENING ACROSS OUR SOUTH...ALTHOUGH WITH VERY LITTLE MOVEMENT...SOME OF THE CELLS ARE PUTTING DOWN SOME HEAVY LOCALIZED RAINFALL. THERE IS STILL GOOD AGREEMENT THAT THESE WILL WIND DOWN OVER THE NEXT HOUR OR SO. A LULL IN THE ACTIVITY IS THEN EXPECTED UNTIL AFTER MIDNIGHT...WHEN FORCING BEGINS MOVING IN FROM THE SOUTHWEST OUT AHEAD OF AN APPROACHING SHORT WAVE TROUGH. HAVE TIMED THESE HIGHER POPS A BIT LATER THAN PREVIOUSLY...BASED ON A BLEND OF THE SHORT TERM MODEL GUIDANCE. UPDATES HAVE BEEN SENT. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 257 PM EDT SAT JUL 4 2015 MODELS ARE IN FAIRLY GOOD AGREEMENT OVER THE NEXT 36 HOURS. PRESENTLY...A STALLED FRONTAL BOUNDARY REMAINS DRAPED ACROSS SOUTHERN KENTUCKY THIS AFTERNOON...WITH ISOLATED TO SCATTERED SHOWERS CONTINUING TO DEVELOP ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA. THESE SHOWERS WILL SLOWLY WIND DOWN AS INSTABILITY DROPS OFF THIS EVENING...PROVIDING A GOOD LULL FOR OUTDOOR FESTIVITIES THIS EVENING. HOWEVER...A SHORTWAVE TROUGH OVER ARKANSAS AND WESTERN TENNESSEE WILL SLOWLY ROTATE EAST-NORTHEAST TONIGHT AND SUNDAY. THIS WILL SPREAD CLOUDS AND PRECIPITATION BACK INTO THE AREA FROM LATE TONIGHT THROUGH SUNDAY. GIVEN THE CURRENT EXPECTED TRACK...THERE WILL BE DECENT GRADIENT IN POPS ACROSS THE AREA INTO THE DAY SUNDAY WITH THE HIGHEST RAIN CHANCES IN SOUTHEAST KENTUCKY...DROPPING OFF AS YOU HEAD NORTHWEST TOWARDS LEXINGTON. GIVEN THE GOOD LIFT AND MOISTURE IN PLACE...HAVE BUMPED POPS UP TO CATEGORICAL ACROSS SOUTH/SOUTHEAST KENTUCKY LATE TONIGHT THROUGH SUNDAY. OVERALL...LAPSE RATES AREN'T THAT GREAT...SO THUNDER MAY NOT OCCUR...BUT LEFT AN ISOLATED THUNDERSTORM IN THE FORECAST GIVEN THE TIME OF YEAR. PRECIPITATION AND CLOUD COVER WILL KEEP HIGHS DOWN ON SUNDAY. BY SUNDAY NIGHT...THIS WAVE SHOULD FINALLY MAKE ITS MOVE TO THE EAST/NORTHEAST...WITH RAIN CHANCES DECREASING OVERNIGHT. MAY KEEP CLOUDS AROUND THROUGH THE NIGHT...SO ANOTHER NIGHT OF LOWS IN THE 60S. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 335 PM EDT SAT JUL 4 2015 THE PERIOD IS EXPECTED TO BEGIN WITH A WEAK UPPER LEVEL LOW GRADUALLY SHIFTING NORTH AND EAST OF THE REGION AND MERGING WITH A TROUGH APPROACHING THE NORTHERN AND WESTERN GREAT LAKES REGION. A SFC BOUNDARY WILL ALSO APPROACH THE OHIO VALLEY BY MIDWEEK AS THE UPPER TROUGH MOVES THROUGH ONTARIO AND THE GREAT LAKES AND INTO QUEBEC AND THE NORTHEASTERN CONUS. HEIGHTS ARE PROJECTED TO RISE ACROSS THE SOUTHEAST DURING THE SECOND HALF OF THE WEEK WHICH WILL KEEP THE BOUNDARY OR ITS REMNANTS GENERALLY STALLED OUT OVER THE OH VALLEY REGION OR ONLY SLOWLY SAGGING SOUTH INTO EASTERN KY THROUGH THE END OF THE PERIOD. THIS PATTERN SHOULD RESULT IN UNSETTLED AND AT TIMES WET WEATHER ACROSS EASTERN KY. POPS WILL HAVE A GENERAL DIURNAL FLAVOR FOR MOST OF THE PERIOD...ALTHOUGH WITH THE FRONT STALLING OUT IN THE VICINITY...CONVECTION CANNOT BE RULED OUT AT ANY POINT. THE BEST CHANCE FOR RAIN APPEARS TO BE AT MIDWEEK WHEN THE FRONT IS EXPECTED TO START TO STALL NEAR THE OH RIVER. TEMPERATURES SHOULD ALSO REMAIN CLOSE TO...IF NOT SLIGHTLY BELOW NORMALS...FOR HIGHS AND NEAR NORMAL FOR LOWS. TEMPERATURES MAY WARM A BIT AT THE THE PERIOD...PENDING THE STRENGTH OF THE RIDGE ACROSS THE SOUTHEASTERN STATES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 838 PM EDT SAT JUL 4 2015 VFR CONDITIONS WILL LIKELY HOLD ACROSS THE AREA THROUGH THE FIRST PART OF THE OVERNIGHT...AS ISOLATED CONVECTION WINDS DOWN AND LOWER CLOUDS SCATTER OUT. CEILINGS WILL THEN LOWER FROM SOUTHWEST TO NORTHEAST BETWEEN 06 AND 12Z...OUT AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE. MVFR/IFR CEILINGS WILL MOVE IN WITH RAIN SHOWERS AND PERHAPS A FEW THUNDERSTORMS...ESPECIALLY ALONG AND SOUTH OF A LINE FROM SME TO PBX. CONDITIONS WILL GRADUALLY IMPROVE LATE SUNDAY AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...KAS LONG TERM...JP AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 4, 3:50 PM EDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 350 PM EDT SAT JUL 4 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052300- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 350 PM EDT SAT JUL 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A THUNDERSTORM IS POSSIBLE LATE TONIGHT...MAINLY ACROSS SOUTHEAST KENTUCKY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KAS/JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:09 PM EDT | Areal Flood Advisory | JKL | Leslie | 66 min |
| Jul 4, 8:18 PM EDT | Areal Flood Advisory | JKL | Laurel | 57 min |
| Jul 4, 8:24 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 66 min |
| Jul 4, 8:53 PM EDT | Areal Flood Advisory | JKL | Clay, Laurel | 52 min |
| Jul 4, 9:44 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel | 61 min |
| Jul 4, 10:05 PM EDT | Flash Flood Warning | JKL | Laurel | 115 min |
| Jul 5, 12:06 AM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| Jul 5, 12:17 AM EDT | Areal Flood Warning | JKL | Clay | 3 hr |
| Jul 5, 12:56 AM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 26 more | 27 hr |
| Jul 5, 1:18 AM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 3 hr |
| Jul 5, 2:52 AM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski, Whitley | 3 hr |
| Jul 5, 3:13 AM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 3 hr |
| Jul 5, 5:31 AM EDT | Areal Flood Advisory | JKL | Laurel, Rockcastle | 3 hr |
| Jul 5, 8:22 AM EDT | Areal Flood Advisory | JKL | Estill, Menifee, Montgomery, Morgan, Powell, Wolfe | 3 hr |
| Jul 5, 8:45 AM EDT | Flash Flood Warning | JKL | Menifee, Montgomery, Powell | 3 hr |
| Jul 5, 2:14 PM EDT | Areal Flood Advisory | JKL | Knott, Letcher, Perry | 3 hr |
| Jul 5, 3:16 PM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 119 min |
| Jul 5, 3:55 PM EDT | Areal Flood Advisory | JKL | Menifee, Powell | 2 hr |
| Jul 5, 3:58 PM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Jul 5, 4:11 PM EDT | Areal Flood Advisory | JKL | Magoffin | 3 hr |
| Jul 5, 6:08 PM EDT | Areal Flood Advisory | JKL | Pulaski | 112 min |
| Jul 5, 6:17 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 118 min |
| Jul 5, 6:43 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan | 2 hr |
| Jul 5, 7:18 PM EDT | Areal Flood Advisory | JKL | Letcher | 117 min |
| Jul 5, 7:36 PM EDT | Areal Flood Advisory | JKL | Martin | 114 min |
Nearby
Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.